Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 119, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 28, 2003, 7:14 PM MDT for Lincoln County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 7:14 PM MDT (01:14 UTC)
- Expired
- Jun 28, 2003, 8:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Lincoln County, CO
The radar
The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3565 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 290114 SVRBOU COC073-290200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 714 PM MDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO THIS INCLUDES THE CITY OF LIMON * UNTIL 800 PM MDT * AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF GENOA...OR ABOUT 14 MILES NORTHEAST OF LIMON...MOVING SOUTH AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ARRIBA... GENOA AND LIMON. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3955 10370 3922 10371 3922 10326 3956 10325 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:45 PM MDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jun 28, 1:45 PM MDT, 5 hours 29 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 145 PM MDT SAT JUN 28 2003 SHORT TERM DISCUSSION: THINGS COMING TOGETHER FOR MAYHAPS A LITTLE WEATHER FOR LATER THIS AFTN AND TNT. SURFACE BASED MSTR HAS INCREASED ACROSS ALL OF ERN CO WITH DEWPOINTS IN THE MID 40S NEAR THE FOOTHILLS TO THE LOWER 50S ACROSS THE FAR PLAINS. GOOD HEATING TODAY WITH MSTR ALLOWING CAPES BETWEEN 1000-1500J/KG AROUND DEN AND IN EXCESS OF 2000J/KG ACROSS THE FAR NE PLAINS THIS AFTN. LOW LVL SHEAR PROFILE ALSO INCREASING...ESP OVER THE FAR NE WITH INCREASING SE WINDS AND HELICITITY VALUES UP OVER 150M2/S2. CU FIELDS ALREADY DEVELOPING OVER HIR TRRN...WHILE MUTANT LOOKING DEN CYCLONE ALREADY SHOWING NICE BOUNDARY FORMING RIGHT OVER THE DEN AREA. GIVEN UPPER LEVEL DISTURBANCE ACROSS NRN ROCKIES MOVING ACROSS CWA TNT...WARRANTS HIGH SCT POPS FOR TNT. SOME STORMS MAY ALSO GO SEVERE ESP ALONG BOUNDARIES AND ACROSS FAR NERN CO WITH BEST INSTABILITY AND HIGH SHEAR. LARGE HAIL IN EXCESS OF 1 DIAMETER AND EVEN ISOLD TORNADOES POSSIBLE ALONG BOUNDARIES AND WITH MCS POSSIBLE COMING OUT OF NEBRASKA TNT. SURFACE COLD FRONT WILL MOVE ACROSS ERN CO LATER TNT WITH INCREASING STRATUS/PATCHY F ACROSS MUCH OF THE PLAINS. PW VALUES INCREASE TO NEAR AN INCH SUNDAY AFTN...SO MORE HEAVY RAINERS ON SUNDAY. FCST SOUNDINGS SHOWING RATHER WEAK LOW LVL INVERSIONS SO SHOULDNT TAKE MUCH TO GET STORMS GOING AGAIN SUN AFTN. HIGHEST COVERAGE SHOULD IN/NR FOOTHILLS ALONG THETA-E RIDGE. THINGS A LITTLE MORE STABLE OVER THE FAR NERN PLAINS. COOLER ALL AREAS...ESP PLAINS SUN AFTN WITH READINGS ONLY IN THE 70S. ENTREKIN LONG TERM DISCUSSION: GRIDS SHOW NORTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA FROM SUNDAY NIGHT INTO MONDAY MORNING...WITH THE UPPER RIDGE AXIS STILL WEST WEST OF THE COLORADO BORDER. THE JET LEVEL FLOW BECOMES WESTERLY BY MONDAY AFTERNOON AND CONTINUES THROUGH TUESDAY...WITH THE RIDGE AXIS RIGHT ACROSS THE FORECAST AREA BY MONDAY NIGHT. AT THE LOWER LEVELS...GRIDS SHOW AN EASTERLY COMPONENT IN THE BOUNDARY LAYER WIND SUNDAY EVENING. SOUTHEAST FLOW IS PROGGED MONDAY...WITH DENVER CYCLONE A GOOD BET. BY TUESDAY AFTERNOON...A LEE TROUGH IS PROGGED OVER THE PLAINS. THE SYNOPTIC SCALE FORCING IS WEAK DOWNWARD TO NEUTRAL FROM SUNDAY NIGHT THROUGH TUESDAY. CROSS SECTIONS SHOW DEEP MOISTURE SUNDAY EVENING FOR THE EASTERN 2/3RDS OF THE FORECAST AREA. MOISTURE HANGS ON PRETTY GOOD OVER THE PLAINS ON MONDAY...DRIER FOR THE MOUNTAINS. LATER MONDAY NIGHT AND ON TUESDAY...THE MOISTURE GETS SOMEWHAT SPARSE. CROSS SECTIONS SHOW DECENT POTENTIAL INSTABILITY SUNDAY EVENING INTO MONDAY AFTERNOON. GRIDS SHOW A PRETTY DECENT THETA-E AXIS OVER THE PLAINS SUNDAY NIGHT...THROUGH EARLY TUESDAY MORNING...THEN IT PUSHES OFF TO THE EAST OF THE BORDER BY TUESDAY AFTERNOON. THE BEST CAPE VALUES ARE INDICATED OVER THE PLAINS ON MONDAY LATE IN THE DAY. MAY UP POPS A BIT OVER THE FAR EAST ON MONDAY FOR LATE IN THE DAY. TUESDAY LOOKS PRETTY DRY. FOR TEMPERATURES...GRIDS SHOW HIGHS FRO MONDAY SIMILAR TO TODAYS AFTER A COOL DOWN ON SUNDAY. TUESDAYS READINGS LOOK ABOUT 2 TO 4 C WARMER THEN MONDAYS. IN THE EXTENDED PERIOD...WEDNESDAY THROUGH SATURDAY...MODELS ARE STILL SHOWING AN UPPER RIDGE AXIS RIGHT ACROSS THE FORECAST AREA WEDNESDAY AND THURSDAY. BY FRIDAY...THE RIDGE FLATTENS A BIT WITH AN UPPER TROUGH TO THE NORTH. GRIDS SHOW A BIT MORE MOISTURE BY LATE FRIDAY INTO SATURDAY. TEMPERATURES COOL A BIT AS WELL BY SATURDAY. WILL CONTINUE WITH DRYS FOR NOW...AND SEE WHAT HAPPENS WITH THE FUTURE SOLUTIONS. RJK .DEN...NONE.
Hazardous weather outlook, Jun 28, 10:55 AM MDT, 8 hours 19 minutes before
COZ030>051-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1055 AM MDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 2 PM ACROSS THE HIGHER TERRAIN AREAS OF THE FOOTHILLS...PALMER DIVIDE AND CHEYENNE RIDGE REGIONS AFTER 2 PM...THEN SPREADING ACROSS THE REST OF NORTHEAST COLORADO TOWARDS LATE AFTERNOON AND EVENING. LOW LEVEL MOISTURE HAS INCREASED ACROSS MUCH OF THE PLAINS THIS MORNING WITH DEWPOINTS IN THE MID 40S ACROSS THE URBAN CORRIDOR AND LOWER 50S ACROSS THE FAR PLAINS OF COLORADO. AN UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD FRONT WILL ALSO MOVE INTO THE REGION TONIGHT WHICH WILL ENHANCE THUNDERSTORM COVERAGE. ADDITIONAL FOCUS FOR STORMS THIS AFTERNOON WILL BE JUST EAST OF THE URBAN CORRIDOR WHERE A DENVER CYCLONE IS DEVELOPING THIS MORNING. STORMS ACROSS THE FAR NORTHEAST CORNER OF COLORADO WILL BE DELAYED UNTIL THIS EVENING AS STORMS FROM NEBRASKA MOVE INTO THE AREA. STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AS THE ATMOSPHERE BECOMES QUITE UNSTABLE ALONG WITH CONSIDERABLE SHEAR PRESENT. LARGE HAIL AND EVEN AN ISOLATED TORNADO CAN BE EXPECTED WITH THESE STORMS...MAINLY EAST OF A LINE FROM DENVER TO GREELEY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FOOTHILLS AND ADJACENT PLAINS BY EARLY AFTERNOON ON SUNDAY AND CONTINUE INTO THE EVENING. THE HIGHER MOUNTAINS AND EASTERN PLAINS CAN EXPECTED ISOLATED SHOWERS AND THUNDERSTORMS. HEAVY RAIN MAY A THREAT WITH SUNDAYS CONVECTION. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE ISOLATED ACROSS THE FORECAST AREA ON MONDAY. BY TUESDAY ...DRIER AND WARMER CONDITIONS WILL MOVE INTO THE FORECAST AREA AND CONTINUE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING OVER THE PLAINS OF EASTERN COLORADO. SWE/RJK
In the hours before
Local storm report, Jun 28, 6:46 PM MDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
646 PM MDT SAT JUN 28 2003
...PRELIMINARY STORM REPORT FOR JUNE 28 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0638 PM 10 SSW SEDGWICK CO 1.50 INCH HAIL
06/28/03 SEDGWICK
BENTONLocal storm report, Jun 28, 7:07 PM MDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
906 PM MDT SAT JUN 28 2003
...PRELIMINARY STORM REPORT FOR JUNE 28 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM 4 E HAXTUN CO 0.88 INCH HAIL
06/28/03 PHILLIPS
0656 PM 2 W FAIRFIELD CO 1.50 INCH HAIL
06/28/03 PHILLIPS
0638 PM 10 SSW SEDGWICK CO 1.50 INCH HAIL
06/28/03 SEDGWICK
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:05 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 55 min |
| Jun 28, 6:26 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 59 min |
| Jun 28, 7:12 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 33 min |
| Jun 29, 3:43 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 62 min |
| Jun 29, 5:51 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.